Q. As a nurse, I’m concerned about the widespread use of acid-suppressing drugs like omeprazole. I’ve heard many patients talk about how bad their reflux is when they stop these drugs. Until recently I was not aware that there is a rebound effect. Do you have any suggestions about how people can discontinue such medicine?
A. Rebound hyperacidity is now recognized as a potential complication of stopping many powerful acid-suppressing drugs. Proton pump inhibitors (PPIs) such as esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex) can trigger severe heartburn symptoms when people stop them suddenly (American Journal of Gastroenterology, July, 2010). One reader noted: “I have been taking Nexium for about three years. I tried to get off it and got the rebound effect. Now what do I do?”
Gradual tapering might be beneficial. Less potent acid-reducing approaches including antacids or natural compounds may also help get someone past the most difficult stage.
We are sending you our Guide to Digestive Disorders for more details on getting off PPIs and other ways to deal with heartburn. Visitors to our website report that deglycyrrhizinated licorice (DGL) may help, along with ginger and persimmon tea.